Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Wilmington, OH

May 27, 2017Adams County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 27, 2017, 4:34 PM EDT for Adams County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 4:34 PM EDT (20:34 UTC)
Expired
May 27, 2017, 7:28 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Adams County, OH

The radar

The Cincinnati radar (KILN), 89 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:00 PM EDTFLASH FLOOD4 Wsw Blue Creek, OHHIGH WATER WAS REPORTED ACROSS HAMILTON ROAD, RHODES ROAD AND TULIP ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS51 KILN 272034
FFWILN
OHC001-272230-
/O.NEW.KILN.FF.W.0029.170527T2034Z-170527T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
434 PM EDT SAT MAY 27 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Adams County in southwestern Ohio...

* Until 630 PM EDT.

* At 433 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another one to 
  two inches possible. Runoff from this excessive rainfall will 
  cause flash flooding to occur.

* Some locations that will experience flooding include...
  West Union, Manchester, Rome, Blue Creek, Concord, Bentonville, 
  Sandy Springs, Stout Run, Island Creek, Bradysville and State 
  Route 348 at State Route 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3861 8332 3863 8332 3865 8335 3866 8338
      3867 8346 3870 8352 3868 8362 3867 8364
      3865 8364 3866 8370 3882 8368 3882 8327
      3861 8327 3860 8330

$$

Haines
2 follow-up statements
925 
WGUS51 KILN 272215
FFWILN
OHC001-280000-
/O.EXT.KILN.FF.W.0029.000000T0000Z-170528T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
615 PM EDT SAT MAY 27 2017

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Southern Adams County in southwestern Ohio...

* Until 800 PM EDT.

* At 611 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Although most of the 
  thunderstorms have moved out of the area, 2 to 2.5 inches of rain 
  has fallen across parts of central and eastern Adams County. As a 
  result some flash flooding may persist through 730 PM. 

* Some locations that will experience flooding include...
  West Union, Manchester, Rome, Blue Creek, Concord, Bentonville,
  Sandy Springs, Bradysville and State Route 348 at State Route 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3861 8332 3863 8332 3865 8335 3866 8338
      3867 8346 3870 8352 3868 8362 3867 8364
      3865 8364 3866 8370 3882 8368 3882 8327
      3861 8327 3860 8330

$$
214 
WGUS71 KILN 272328
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
728 PM EDT SAT MAY 27 2017

OHC001-272337-
/O.CAN.KILN.FF.W.0029.000000T0000Z-170528T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams OH-
728 PM EDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN ADAMS COUNTY IS CANCELLED...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. Flood Advisory 109 has replaced this flash flood 
warning as high water was reported along Hamilton Rd, Tulip Rd, and 
Rhodes Rd.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3861 8332 3863 8332 3865 8335 3866 8338
      3867 8346 3870 8352 3868 8362 3867 8364
      3865 8364 3866 8370 3882 8368 3882 8327
      3861 8327 3860 8330

$$

Haines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:05 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 27, 2:05 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
205 PM EDT Sat May 27 2017

.SYNOPSIS...
With warm and moist air over the Ohio Valley, there will be
occasional chances for showers and thunderstorms through the
weekend. After a cold front moves through the region Sunday
night, drier conditions are expected for Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A fair amount of sc has developed across the area this morning,
especially along and south of a weak boundary that is laid out
across our area. These clouds should begin to mix out/lift into
more of a cu field as we progress through this afternoon and
begin to destabilize. Good instabilities are progged to develop
through this afternoon with ML Capes forecast up into the
2000-3000 J/KG range by mid to late afternoon. Forecast
soundings continue to show some capping along and north of the
boundary, but across our south it does appear that at least some
scattered thunderstorms development will be possible. This may
be aided somewhat by a very weak wave that is forecast to push
east along the boundary through mid to late afternoon. Wind
fields are not all that impressive though with both the 0-3 km
and 0-6 km shear values somewhat marginal for organized storms.
However, given the degree of instability, some strong to severe
storms will be possible with any development later this
afternoon into early evening with the main threat being large
hail and damaging winds. With mid and upper level flow parallel
to the boundary, some training storms may also be possible if
things do get going. This combined with PWs forecast to push up
into the 1.5 to possibly 2.0 inch range, would support a locally
heavy rain/flash flood threat.

&&

.SHORT TERM /SUNDAY/...
After any storms along the boundary have dissipated or moved SE
of the ILN CWA this evening, another break in the action is
expected. From here, attention will turn to the severe
(potentially very severe) convection occurring well upstream
across Missouri and southern Illinois. This activity is not even
expected to reach the lower Ohio Valley until late evening, and
thus, any impacts on the ILN CWA will be well into the overnight
hours. 00Z runs across the suite of models have been fairly
consistent in depicting this activity propagating into the
instability / greater theta-e air mass, roughly along an ESE
trajectory. The ILN CWA will be on the northern fringe of this,
still in a favorable area for convection to develop ahead of a
mid-level shortwave, but removed from the best thermodynamic
environment at a sub-optimal time of day. A severe threat will
exist -- mainly a damaging wind threat -- but should not be as
significant as areas further south and west. The main focus here
will be in the overnight / early Sunday morning hours.

Once the morning activity has passed east, another break is
expected through the first half of Sunday. Additional storms
associated with the cold front will be discussed in the Long
Term AFD section below. With less certainty in the pattern, will
not allow a completely dry forecast for this time period, as
there should still be some isentropic ascent with continued warm
advection aloft.

The temperature forecast through the first three periods of the
forecast is one that is largely dependent on convection and
clouds, so perhaps it would be better read as a mid-point of the
expectations -- get some clearing and it will be too low, get
some convection and it will be too high. There will be a general
SW-to-NE gradient in temperatures across the ILN CWA through the
period, and depending on the position of the surface boundaries,
a tighter gradient may exist than what is currently in the
forecast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A cold front will move east through the region Sunday night.
Scattered showers and thunderstorms are expected along and ahead of
the front. A few strong to severe storms will be possible late
Sunday afternoon into the evening hours with damaging winds and
large hail the primary severe weather threats. Precipitation should
exit east of the eastern CWFA after midnight, with clearing expected
behind the front.

The first half of the week will feature a large closed upper level
low which is forecast to rotate slowly east across Ontario. Embedded
disturbances rotating around the low, along with weak sfc trof axes,
will bring a low chance threat of a few showers from time to time,
mainly during the peak heating of the day. Otherwise, partly cloudy
conditions with seasonable temperatures in the 70s are expected.

As the upper level low finally rotates farther east by the end of
the work week, we should finally see a distinct dry period as
surface high pressure settles over the Ohio Valley. Again,
temperatures will be near seasonal normals.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
We have started to see some spotty shower and thunderstorm
development along and south of a stalled out boundary situated
west to east across central portions of our area this afternoon.
As we continue to destabilize through this afternoon, expect to
see the activity become more widespread and will cover the
threat with a VCTS at the southern TAF sites. This activity will
be diurnally enhanced so expect a downward trend as we head
into this evening. Most of the models are keeping the bulk of
the main MCS later tonight off to our southwest but the NAM and
a few of the higher res models are showing some additional
development farther north into our area later tonight into early
Sunday. Will therefore allow for some prevailing -shra and a
VCTS at all the TAF sites to account for this possibility.

There are still a few linger MVFR cigs around at the moment but
these should continue to lift into VFR for this afternoon.
Expect VFR cigs then into this evening before dropping back into
MVFR later tonight into Sunday morning as pcpn moves back in.

OUTLOOK...Intermittent chances of thunderstorms along with MVFR
ceilings will be possible through Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...JGL
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...JGL
Hazardous weather outlook, May 27, 4:29 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
429 PM EDT Sat May 27 2017

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-282030-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
429 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of damaging
winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-282030-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
429 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected through this
evening. A few storms will be capable of producing large hail and
damaging winds. The storms will produce heavy rainfall at times with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report severe weather to the
National Weather Service.

In the hours before

Special weather statement, May 27, 2:23 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
223 PM EDT SAT MAY 27 2017

OHZ064-073-271900-
Ross OH-Pickaway OH-
223 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PICKAWAY AND NORTH
CENTRAL ROSS COUNTIES UNTIL 300 PM EDT...

At 223 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Williamsport, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Chillicothe, Kingston, Clarksburg, Austin, Pickaway County Airport
and Andersonville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8325 3954 8318 3952 8295 3949 8289
      3935 8290 3933 8296
TIME...MOT...LOC 1823Z 281DEG 20KT 3948 8314

Haines
Special weather statement, May 27, 3:53 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT SAT MAY 27 2017

OHZ081-088-272030-
Scioto OH-Adams OH-
353 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND WEST
CENTRAL SCIOTO COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near West Union,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Blue Creek, State Route 348 at State Route 125, Wamsley, Cedar Mills
and Dunkinsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8353 3886 8349 3885 8322 3882 8319
      3867 8320 3864 8324
TIME...MOT...LOC 1953Z 283DEG 22KT 3880 8343

Haines
Special weather statement, May 27, 4:26 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 27 2017

KYZ099-100-272100-
Mason KY-Lewis KY-
426 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MASON AND
SOUTHWESTERN LEWIS COUNTIES UNTIL 500 PM EDT...

At 426 PM EDT, radar indicated a strong thunderstorm over Tollesboro,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Vanceburg, Tollesboro, Charters, Petersville, Stricklett, Glen
Springs, Harris, Herron Hill, Kinniconick, Rectorville, Epworth and
Ribolt.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3837 8339 3840 8341 3838 8345 3840 8348
      3840 8350 3841 8351 3841 8353 3842 8353
      3843 8358 3848 8359 3851 8361 3851 8363
      3852 8363 3851 8370 3863 8367 3862 8332
      3860 8330 3861 8327 3835 8333
TIME...MOT...LOC 2026Z 280DEG 17KT 3854 8360

Coniglio

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:14 PM EDTSpecial Weather StatementILNPreble31 min
May 26, 10:16 PM EDTSpecial Weather StatementILNDarke29 min
May 26, 10:42 PM EDTSpecial Weather StatementILNMontgomery33 min
May 26, 10:57 PM EDTSpecial Weather StatementILNGreene33 min
May 26, 11:18 PM EDTSpecial Weather StatementILNGreene27 min
May 26, 11:27 PM EDTSpecial Weather StatementILNClinton, Fayette, Highland33 min
May 26, 11:59 PM EDTSpecial Weather StatementILNFairfield, Pickaway, Ross31 min
May 27, 2:23 PM EDTSpecial Weather StatementILNRoss37 min
May 27, 3:53 PM EDTSpecial Weather StatementILNAdams37 min
May 27, 4:05 PM EDTAreal Flood AdvisoryILNAdams115 min
May 27, 4:18 PM EDTSevere Thunderstorm WarningILNAdams, Scioto42 min
May 27, 4:50 PM EDTAreal Flood AdvisoryILNAdams, Brown115 min
May 27, 4:59 PM EDTFlash Flood WarningILNScioto3 hr
May 27, 5:04 PM EDTAreal Flood AdvisoryILNPike3 hr
May 27, 5:43 PM EDTSpecial Weather StatementILNPike32 min
May 27, 6:12 PM EDTAreal Flood AdvisoryILNPike3 hr
May 27, 6:13 PM EDTTornado WarningILNPike, Scioto20 min
May 27, 6:23 PM EDTFlash Flood WarningILNPike3 hr
May 27, 6:35 PM EDTAreal Flood AdvisoryILNBrown3 hr
May 27, 7:26 PM EDTAreal Flood AdvisoryILNAdams, Scioto3 hr

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.